[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.194.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 12, 1952

DEATH DUE TO AGRANULOCYTOSIS INDUCED BY METHIMAZOLE THERAPY

Author Affiliations

Los Angeles
From the Departments of Medicine and Surgery, College of Medical Evangelists.

JAMA. 1952;149(11):1010-1011. doi:10.1001/jama.1952.72930280001009
Abstract

Since the introduction of thiouracil, the antithyroid activity of many compounds has been investigated.1 In 1949, Stanley and Astwood2 reported that methimazole (1-methyl-2-mercaptoimidazole, also known as "tapazole") was highly active in 30 cases of hyperthyroidism. Subsequently an additional 185 cases have been reported by various investigators.3 All agree that the drug is highly effective. Only Bartels and Sjogren3d mention the occurrence of toxic reactions. In their series of 100 patients, 6 had a skin rash; treatment with the drug had to be discontinued in 3 of the 6 cases. These figures agree with the earlier reported incidence of skin reactions, which occurred in approximately 5% of patients receiving this drug.4 At the end of the paper, but not included in their series, Bartels and Sjogren3d report that leukopenia occurred in one patient who was being treated with methimazole. Bartels5 stated that, in a

×